Arizona, 2018

Flash Flooding in Arizona, July 11 to 12, 2018

July 11 to 12, 2018 · NWS FGZ · 2 events in 1 county or zone

Strong thunderstorms produced torrential rainfall in Cataract and Havasu Canyons. ) The flash flood caused evacuations, extensive campground damage, and lose of camper's belongings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Strong thunderstorms produced torrential rainfall in Cataract and Havasu Canyons. (The name of the creek changes name at Supai Springs.) The flash flood caused evacuations, extensive campground damage, and lose of camper's belongings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 11, 2:16 PM MST, 5 hours 14 minutes earlier.

Area forecast discussion, Jul 11, 2:16 PM MST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
216 PM MST Wed Jul 11 2018

.SYNOPSIS...The monsoon weather pattern will persist over Arizona
through the coming weekend, with daily rounds of showers and
thunderstorms.

&&

.DISCUSSION...
A very moist monsoonal surge continues to move into the area
today. Precipitable water amounts from this mornings upper air
soundings show nearly an inch of precipitable water in Flagstaff
with amounts approaching 2 inches down in the Phoenix area.
Additional moisture is forecast to move into the area creating
even more efficient heavy rain producing storms this afternoon and
evening.

An interesting wrinkle in today's forecast is the development and
movement of a mesoscale convective vortex associated with an
overnight mesoscale convective complex in Sonora, Mexico.

This additional source of vorticity aloft could help promote
storm growth later today as it moves through the lower elevation
deserts to the south.

Because of the aforementioned potential, a flash flood watch is
in effect through late this evening for Yavapai County and
Northern Gila county because of the enhanced threat of flash
flooding. Areas of particular concern include water recreation
areas across Yavapai and Gila counties, along with low water
crossings and fire scars in the watch area.

Further north along the rim widespread convection is already
ongoing with slow moving storms producing significant amounts of
rain. Thankfully these storms remain relatively small, pulse
storms. This type of storm formation is helping mitigate flash
flood potential due to the small area of impact and short lived
nature of these storms currently forming on the high country.

Generally speaking storm motion will continue to be light and to
the northwest, with a more northerly push expected as the evening
goes on.

Continuing Thursday through early next week...Monsoon moisture
will remain across Arizona with medium to high grade monsoon
activity will continue each day.

&&

.AVIATION...For the 18Z package...Quickly decaying higher level
cloud shield will allow for Thunderstorm development after 18z and
continuing across Northern Arizona through the afternoon and
evening. Most of the storm activity is expected to decrease by 03z.
The stronger storms will be capable of producing MVFR, hail, heavy
rain and wind gusts to 40kts. Storm motion generally to the west
and northwest. Aviation discussion not updated for TAF amendments.
&&

.FIRE WEATHER...Scattered to numerous afternoon and evening showers
and thunderstorms will continue through the forecast period. Daytime
relative humidity values ranging from 25 to 45 percent, with good
overnight recovery from 80 to 100 percent. Expect generally light
winds, except near storms or associated with outflows.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through late tonight FOR AZZ008-018-037.

&&

PUBLIC...Suk
AVIATION...Suk
FIRE WEATHER...Suk

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 11, 3:43 PM MST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
343 PM MST WED JUL 11 2018

AZZ037-112330-
Yavapai County Valleys and Basins-
343 PM MST WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 430 PM
MST...

At 343 PM MST, Doppler radar was tracking a strong thunderstorm over
Middle Verde, or near Camp Verde, moving northwest near I-17 at 5
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Camp Verde, Montezuma Castle National Monument, Middle Verde,
Mcguireville and Lake Montezuma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3464 11177 3454 11186 3461 11201 3470 11191
TIME...MOT...LOC 2243Z 123DEG 6KT 3462 11187

ET

The radar

The Cedar City radar (KICX), 159 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
July 11, 7:30 PM MST to 9:30 PM MST
Where
Coconino County, 5.2 mi SSW of Havasupai to 10.07 mi NW of Havasupai
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.163, -112.742

Two flood waves hit the Supai area late on July 11th. The first (and most damaging) occurred around 7-7:30 pm (the other later that night). Serious flooding occurred in the Supai campground, with reports of a 7 rise in the stream in the area. Campers were displaced, tents and belongings swept away, and some campers stranded in trees. Visitors (150-200) were evacuated from the campground, and taken from the canyon the next day. No serious injuries reported. No damage was reported in the Village of Supai.

The reports of a 7 foot wall of water hitting the area is consistent with gauge data, with a 4 rise at the Supai Gauge (850 CFS), and an 8 rise downstream at the Colorado River (3760 CFS).

At 5:30 PM: Heavy Rainfall. Radar est 1 - 1.5 rain fell in the Supai area between 5:30pm and 630pm.

Storms moving from SE to NW. KICX estimates 1-1.5 of rain fell a few miles upstream of the USGS gauge in about an hour, from 530 pm to 630 pm. In addition, about 1-1.5 of rain fell over and just downstream of Supai Village in about 40 minutes, between 550 pm and 630 pm).

|Between 7:00-7:30 PM: It is estimated that the flooding began in the campground area between 7 and 7:30 PM. A flood crest with a 4 rise (800 CFS) hit the Supai Gauge (upstream from the campground) at 7:30 pm.

It is important to note that most of the rain impacting the camping area fell downstream of the Supai gauge...the 4 rise at the does not accurately represent the impacts at the camping area. Downstream gauge at the Colorado River recorded 8 rise with 3760 CFS. |10:30 PM: First call from Supai (Peach Springs dispatch) of flood situation. (verify time?)

On July 12: at 12:00 AM, additional storms developed over and just south of Supai - with an additional 1 of rain falling upstream of the campground between approximately 12:00 and 1:00 AM.

At 2:00 AM: Gauge at Supai rose above flood stage again at 2 am (4.5' rise, 1700 CFS).

It is clear by the distribution of the rainfall that the campground flooding was not caught by the Supai gauge - the heaviest rainfall fell downstream of the stream gauge (and over, or just upstream of the campground area). The Cataract Creek at Heather Wash and Topocoba Gauges recorded minor rises associated with the passing of the storm.

Tracking the surge(s) between the two Havasu stream gauges, it appears that it took about 2.5 hours for the surges (flood crests) to go from the Supai gauge location to the mouth at the Colorado River.

At 730 PM, the gauge on Havasu Creek at Supai measured a 4 rise, 846 CFS. At 745 PM MST, the gauge on Havasu Creek at the Colorado River Mouth (Co river) measured a 8.5 rise, 3760 CFS.

Secondary, minor rise associated with Supai surge above measured a 0.7 rise, 300 CFS increase) at 1000 PM MST.

Flash Flood, Coconino

When
July 12, 2:00 AM MST to 6:00 AM MST
Where
Coconino County, 0.69 mi N of Havasupai to 6.68 mi SSW of Havasupai
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
36.240, -112.700

The stream gauge at Supai showed a rapid rise on Havasu Creek at 200 AM.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765552, 765553.